Alert archive / Tennessee / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 7, NWS Morristown, TN
NWS Morristown, TN issued this severe thunderstorm warning at Jan 8, 1998, 7:25 PM EST for Claiborne County, Tennessee. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jan 8, 1998, 7:25 PM EST (00:25 UTC)
- Expired
- Jan 8, 1998, 8:00 PM EST
- In force
- 35 min
- Issued by
- NWS Morristown, TN
- Area
- Whole counties
County Claiborne County, TN
The radar
The Knoxville radar (KMRX), 42 km from the middle of the area, began a volume at 00:28 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 00:00Z, 0.4 hours before the alert went out and 266 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 4 J/kg
- Mixed-layer CIN
- -107 J/kg
- Mixed-layer LCL
- 607 m above ground
- 0-6 km bulk shear
- 47 kt
- 0-1 km storm-relative helicity
- -38 m²/s²
- 0-3 km storm-relative helicity
- 51 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
078 WUUS01 KMRX 090027 RRA SVRMRX TNC025-090100- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE KNOXVILLE TRI CITIES TN 725 PM EST THU JAN 8 1998 THE NATIONAL WEATHER SERVICE IN KNOXVILLE TRI CITIES HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 800 PM EST FOR PEOPLE IN THE FOLLOWING LOCATION... IN EAST TENNESSEE ...WESTERN CLAIBORNE COUNTY AT 725 PM EST NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM NEAR SPEEDWELL MOVING NORTH AT 45 MILES AN HOUR. IF YOU ARE NEAR SPEEDWELL CLEARFIELD OR CUMBERLAND GAP YOU NEED TO TAKE ACTION NOW. IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG BUILDING. DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN... AND DEADLY LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. STAY INSIDE AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 8, 7:10 PM EST, 15 minutes earlier.
Area forecast discussion, Jan 8, 7:10 PM EST, 15 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE KNOXVILLE/TRI-CITIES TN 710 PM EST THU JAN 8 1998 SATELLITE SHOWS A WELL DEFINED S/WV MOVING NORTHEAST TOWARD THE FORECAST AREA. DIFL ALF...CONVERGENCE ALONG CD FRONT...AND MODERATELY UNSTABLE AIRMASS HAVE PRODUCE A GOOD DEAL OF THUNDERSTORM COVERAGE ACROSS THE REGION. SOME OF THE STORMS HAVE BEEN MARGINALLY SEVERE WITH DIME SIZE HAIL. WOULD CALL FOR LIKELY POPS FOR SW VA/NE TN/CENTRAL TENNESSEE VALLEY THE REST OF THIS EVENING...BUT A DISTINCT DROP IN THE COVERAGE HAS OCCURRED OVER SE TN. ANTICIPATE SOME WRAP-ARND MOISTURE INTO SE TN LATER TONIGHT AND WOULD CONTINUE WITH A CHC OF RAIN. DH
The office that day
Everything else NWS Morristown, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 8, 9:13 PM EST | Severe Thunderstorm Warning | MRX | Hawkins | 47 min |
| Jan 9, 11:55 AM EST | Flash Flood Warning | MRX | Hamilton | 5 min |
Nearby
Severe Thunderstorm Warnings in Tennessee, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.